Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 172, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2016, 12:03 AM CDT for 4 counties in South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2016, 12:03 AM CDT (05:03 UTC)
- Expired
- Sep 5, 2016, 12:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lake County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 33 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 12:11 AM CDT | TSTM WND DMG | 7 W Colton, SD | COUPLE OF 6 INCH DIAMETER TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
440
WUUS53 KFSD 050503
SVRFSD
SDC079-087-099-101-050545-
/O.NEW.KFSD.SV.W.0172.160905T0503Z-160905T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1203 AM CDT MON SEP 5 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTHERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHEASTERN MCCOOK COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTHEASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 1245 AM CDT
* AT 1203 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ORLAND...OR 8 MILES SOUTH OF LAKE HERMAN STATE PARK...MOVING EAST
AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CHESTER AROUND 1215 AM CDT.
DELL RAPIDS AND COLMAN AROUND 1225 AM CDT.
TRENT AROUND 1230 AM CDT.
FLANDREAU AND EGAN AROUND 1235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4370 9724 4393 9721 4407 9656 4383 9645
TIME...MOT...LOC 0503Z 255DEG 45KT 4387 9713
HAIL...<.75IN
WIND...70MPH
$$
WEISSER3 follow-up statements
008
WWUS53 KFSD 050521
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 AM CDT MON SEP 5 2016
SDC087-099-050530-
/O.CAN.KFSD.SV.W.0172.000000T0000Z-160905T0545Z/
MINNEHAHA SD-MCCOOK SD-
1221 AM CDT MON SEP 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MINNEHAHA AND
NORTHEASTERN MCCOOK COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
EAST CENTRAL SOUTH DAKOTA.
LAT...LON 4385 9707 4398 9694 4407 9656 4385 9646
TIME...MOT...LOC 0520Z 255DEG 45KT 4393 9683
$$
SDC079-101-050545-
/O.CON.KFSD.SV.W.0172.000000T0000Z-160905T0545Z/
MOODY SD-LAKE SD-
1221 AM CDT MON SEP 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN MOODY AND SOUTHEASTERN LAKE COUNTIES...
AT 1220 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLMAN...OR
14 MILES EAST OF MADISON...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
TRENT AROUND 1230 AM CDT.
FLANDREAU AND EGAN AROUND 1235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9707 4398 9694 4407 9656 4385 9646
TIME...MOT...LOC 0520Z 255DEG 45KT 4393 9683
HAIL...<.75IN
WIND...70MPH
$$
WEISSER175
WWUS53 KFSD 050530
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1230 AM CDT MON SEP 5 2016
SDC079-050540-
/O.CAN.KFSD.SV.W.0172.000000T0000Z-160905T0545Z/
LAKE SD-
1230 AM CDT MON SEP 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4385 9684 4399 9685 4407 9656 4385 9646
TIME...MOT...LOC 0530Z 255DEG 45KT 4396 9665
$$
SDC101-050545-
/O.CON.KFSD.SV.W.0172.000000T0000Z-160905T0545Z/
MOODY SD-
1230 AM CDT MON SEP 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN MOODY COUNTY...
AT 1230 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EGAN...OR 16
MILES WEST OF PIPESTONE...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
FLANDREAU AROUND 1235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9684 4399 9685 4407 9656 4385 9646
TIME...MOT...LOC 0530Z 255DEG 45KT 4396 9665
HAIL...<.75IN
WIND...60MPH
$$
WEISSER183
WWUS53 KFSD 050541
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 AM CDT MON SEP 5 2016
SDC101-050550-
/O.EXP.KFSD.SV.W.0172.000000T0000Z-160905T0545Z/
MOODY SD-
1241 AM CDT MON SEP 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOODY COUNTY WILL
EXPIRE AT 1245 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4385 9684 4399 9685 4407 9656 4385 9646
TIME...MOT...LOC 0538Z 255DEG 45KT 4396 9665
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:17 PM CDT, 5 hours 46 minutes earlier.
Area forecast discussion, Sep 4, 6:17 PM CDT, 5 hours 46 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 617 PM CDT SUN SEP 4 2016 .SHORT TERM...(This evening through Monday) Issued at 311 PM CDT Sun Sep 4 2016 Water vapor depicts strong wave pivoting through eastern Wyoming as of 20 Z. As this wave lifts off to the north and east, expect convection to develop and organize into convective clusters across western South Dakota. Expect a relatively quiet evening across the area, as stratus builds in from the south. After 03z, CAM models suggest convection approaching western fringes of the forecast area. Modest speed shear through the depth of the troposphere should allow for at least a few severe reports, but inverted V sounding is not as pronounced in our area as it is further to the west within the enhanced risk. With moderate speed shear, went ahead and increased hail size for south central south dakota but still think this will be primarily a wind event. Stability of the lowest 10K feet increases as one goes east across the forecast area so expect convective cluster to gradually run out of steams and remain non severe mainly east of I-29. On Monday, great severe weather set up with strong surface heating throughout the day ahead of stationary boundary across central South Dakota. Will have to keep a close eye on any potentially lingering outflow boundaries for convective potential later in the day. Strong surface heating with moisture pooling will result in surface based CAPE of 3-4 J/KG. The problem is the strong cap across the region. Both the NAM and the GFS suggest capping inversion will be strong enough prevent widespread convective potential, and have therefore limited pops through the afternoon hours to a slight chance. With that said, if something is able to get going, it would likely be severe with strong instability and 0-6km bulk shear vectors of 45-50 knots. Within the vicinity of boundaries, appears as though 0-1 km bulk shear would be 15-20 knots, so certainly would not rule out a tornado or two if the cap is able to break (which seems to be a big if). .LONG TERM...(Monday night through Sunday) Issued at 311 PM CDT Sun Sep 4 2016 Rather active weather pattern continue to dominate the medium range forecast, with slightly calmer weather arriving for the extended portions of the forecast. Monday evening will feature the next risk for strong to severe storms, as a frontal boundary remains stretched across the CWA. As mentioned earlier in this discussion, capping remains strong for the majority of the daytime hours and forcing rather minimal which should prevent much in the way of convection prior to 00z. However, once the evening arrives, the low- level jet should ramp up rather quickly and become collocated with an an increasing push by cooler boundary later temperatures. The most likely scenario is a narrow window for surface based convection along the boundary, before general storm motion would provide a tendency toward convection becoming more elevated. Nevertheless, buoyancy and shear parameters would suggest a hail and damaging wind potential. With the LLJ increasing 0-1km winds, would not rule out an isolated tornado on the initial development stages of storms. The low level jet may continue to propagate storms through much of the overnight hours and into Tuesday morning. My biggest concern into Tuesday morning would be with training storms and the potential for locally heavy rainfall. By Tuesday afternoon, considerable uncertainty will rule the forecast, as convection most likely determines the locations of sfc boundaries and focal points for convection in the afternoon/evening. Latest guidance continues to hint at one potential focal point across portions of northern Nebraska and Iowa and adjacent areas of South Dakota and Minnesota. The west to east orientation of the boundary and copious moisture transport over the front would point to another risk for locally heavy rainfall Tuesday night into Wednesday, preceded by a risk for severe weather early on the onset of storms. Drier air looks to advect into the area for Wednesday night and Thursday, although the risk for rain will already return to the forecast by late Thursday night into Friday as a larger trough swings through the Northern Plains. Next weekend looks increasingly drier, with temperatures trying to moderate back above seasonal normals. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 616 PM CDT Sun Sep 4 2016 MVFR to low end VFR ceilings will be likely through the evening ahead of the potential for thunderstorms. As the thunderstorms sweep through the MVFR and IFR ceilings will likely be confined to areas along and north of highway 14. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BT LONG TERM...Dux AVIATION...08
Hazardous weather outlook, Sep 4, 12:54 PM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1254 PM CDT SUN SEP 4 2016 SDZ038-050-052-053-057>059-063-064-051030- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- 1254 PM CDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP IN CENTRAL SOUTH DAKOTA AND SHIFT EAST OVERNIGHT. SEVERE STORMS WITH HAIL TO PING PONG BALL SIZE AND WIND GUSTS TO 70 MPH ARE POSSIBLE. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF STORMS MAY AFFECT THE AREA MONDAY NIGHT...WITH ISOLATED STRONG TO SEVERE STORMS AGAIN POSSIBLE DURING THE EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 9 PM TO 12 AM THIS EVENING. IAZ001-MNZ071-072-080-081-089-097-098-SDZ039-040-054>056-060>062- 065>070-051030- LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE- ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- 1254 PM CDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE STORMS WILL MOVE ACROSS AREAS EAST OF INTERSTATE 29 THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING THROUGH TONIGHT. STRONG TO SEVERE STORMS WITH WIND GUSTS TO 65 MPH AND SMALL HAIL WILL BE POSSIBLE...MAINLY WEST OF INTERSTATE 29. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE MONDAY EVENING AND MONDAY NIGHT. THUNDERSTORM CHANCES WILL PERSIST ACROSS THE AREA TUESDAY THROUGH WEDNESDAY. THE RISK OF SEVERE WEATHER DURING THIS TIME APPEARS LOW...HOWEVER LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 11 PM TO 3 AM TONIGHT. IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 051030- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION- 1254 PM CDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE STORMS WILL MOVE ACROSS THE AREA THIS MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE RISK OF SEVERE WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING. THE RISK OF SEVERE STORMS WITH THIS EARLY MORNING ACTIVITY IS LOW. HOWEVER...ISOLATED SEVERE STORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE LATE MONDAY EVENING AND MONDAY NIGHT. THE CHANCE OF STRONG TO SEVERE STORMS...ALONG WITH A POTENTIAL FOR ADDITIONAL LOCALLY HEAVY RAIN...WILL PERSIST INTO TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 9:49 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 56 min |
| Sep 5, 12:47 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 43 min |
| Sep 5, 1:27 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 48 min |
| Sep 5, 3:34 PM CDT | Flash Flood Watch | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory and 9 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.